Alert archive / Iowa / Flash Flood Watches in 2009
Flash Flood Watch 9, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood watch at Aug 26, 2009, 9:10 AM CDT for 19 counties in Iowa; 11 counties in Illinois. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2009, 9:10 AM CDT (14:10 UTC)
- Expired
- Aug 28, 2009, 3:30 AM CDT
- In force
- 42 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- None
All 30 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 29 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 26, 3:25 AM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 26, 3:25 AM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 325 AM CDT WED AUG 26 2009 .SYNOPSIS... RIBBONS OF SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THE SLOW MOVING 925 MB COOL FRONT WITH OVERALL AREA SLIDING SOUTHEAST. WIDESPREAD MODERATE TO HEAVY RAIN AMOUNTS ARE OCCURRING...MAINLY ALONG HIGHWAY 30 CORRIDOR. NOWCAST TOOLS SUGGEST THIS AREA WILL BEGIN TO ACCELERATE SE AND WEAKEN A BIT BY 4 AM RESULTING IN MAINLY MODERATE AMOUNTS ALONG AND SOUTH OF HIGHWAY 34 BY SUNRISE. RADAR AND LOCAL REPORTS SUGGEST SOME LOCATIONS BETWEEN CEDAR RAPIDS AND MAQUOKETA WILL RECEIVE 2 PLUS AMOUNTS. VERIFICATION SUGGEST UKMET AND HI-RES ECMWF AGAIN HANDLING THIS EVENT THE BEST. && .SHORT TERM...TODAY AND TONIGHT... PRIMARY GUIDANCE USED A BLEND OF UKMET/HI-RES ECMWF WITH FORECAST CONFIDENCE AVERAGE. TODAY...KEPT LIKELY POPS ALONG AND SOUTH OF HIGHWAY 30 TODAY AS MCS WEAKENS BUT NOWCAST TOOLS SUGGEST MCS VORT MAX NOW NEAR STJ TO MOVE ACROSS SOUTH 1/3 TODAY TO ENHANCE CONVERGENCE FOR MORE SHOWERS AND STORMS...ESPECIALLY IN PM WITH DIURNAL HEATING. LAKE EFFECT NE WINDS TO KEEP NORTH 1/2 COOL AND ALSO ENHANCE PRECIPITATION AND HEAVY RAIN RISK AS THIS KEY PARAMETER ALWAYS IS FAVORABLE FOR HEAVY RAINS. PASS FOR DAY SHIFT TO MONITOR HEAVY RAIN RISK LATER TODAY. TEMPS...WITH LOTS OF LOW CLOUDS ALONG AND NORTH OF I-80...WENT LOWER 70S. FAR SOUTH ROW OF COUNTIES MAY SEE STRONGER STORMS STARTING ABOUT 2-4 PM AS HEATING TO CONVECTIVE TEMPS ALLOWS FOR DECENT INSTABILITY AND FORCING ALONG THE COOL FRONT. TONIGHT...MCS GENERATION AND WAWT LOCAL TOOLS SUPPORT AREAS OF SHOWERS AND STORMS TO MOVE BACK INTO SOUTH 2/3 FROM NEXT UPPER WAVE ALONG FRONT. THIS TO AT LEAST MODERATE RAIN AMOUNTS WITH SOME LOCALLY HEAVY AMOUNTS POSSIBLE SOUTH OF HIGHWAY 34. MORE RAIN VERSUS STORMS ALONG AND NORTH OF HIGHWAY 30 WITH COOLER AND MORE STABLE AIR. AREAS OF FOG NOT OUT QUESTION TOWARD DAYBREAK FOR DAY SHIFT TO CONSIDER. PROGGED LOTS OF LOW CLOUDS...SO HAVE RAISED MINS SOUTH 1/2 SECTIONS WITH LOWER/MID 60S THERE AND KEPT UPPER 50S NORTH OF I-80. ..NICHOLS.. .LONG TERM...THURSDAY THROUGH TUESDAY... WET UNSETTLED WEATHER CONTINUES THROUGH THU NIGHT AS A WAVE MOVES ALONG THE BOUNDARY TO THE SOUTH...THEN THE STRONG UPPER LOW DEEPENING OVER THE WESTERN GREAT LAKES BRINGS UNSEASONABLY COOL TEMPERATURES INTO THE AREA OVER THE WEEKEND. WILL CONTINUE TO FAVOR THE MORE CONSISTENT ECMWF SOLUTION...WHICH IS NOW SIMILAR TO THE WRF/NAM IN THE SHORT TERM. MOST NOTABLE 00Z TREND IS A MUCH STRONGER SHORTWAVE AND NOW CLOSED LOW DEVELOPING THU AND THU NIGHT OVER KS. THIS AND THE ASSOCIATED SURFACE LOW DRIVING EAST ALONG THE SURFACE FRONT WELL TO OUR THE SOUTH KEEPS RAIN CHANCES GOING THROUGH THU NIGHT. THU MORNING...THE FRONT IS SHOWN ROUGHLY ALONG THE I-70 CORRIDOR. AS SLOW MOVING LOW PRESSURE DEEPENS OVER THE CENTRAL PLAINS...BROAD ISENTROPIC LIFT IN THE LINGERING W-E RIBBON OF HIGH PW AS FAR NORTH AS THE SOUTHERN CWA WILL KEEP WIDESPREAD SHOWERS GOING AND HAVE RAISED POPS TO LIKELY IN THE SOUTH. WILL CONTINUE TO DOWNPLAY THUNDERSTORM WORDING. CLOUDS...PRECIPITATION...AND LOW LEVEL EASTERLY FLOW WILL LIMIT HIGHS TO THE UPPER 60S AND LOWER 70S. THU NIGHT INTO FRI...MODERATE TO STRONG QG FORCING ASSOCIATED WITH THE TROUGH AXIS TO THE SOUTHWEST PUSHES THROUGH THE AREA. THIS KEEPS SHOWERS AND THUNDERSTORM CHANCES OVER ESPECIALLY THE SOUTH THROUGH EARLY FRI MORNING. FOCUS THEN TURNS TO UPPER LOW DROPPING SW INTO THE NORTHERN GREAT LAKES THAT RAPIDLY DEEPENS OVER THE WEEKEND. A SPOKE OF VORTICITY AROUND THIS WAVE MAY SPARK SOME AFTERNOON THUNDERSTORMS FRI AND HAVE LOW POPS TO COVER THIS. COLD FRONT DROPS SE THROUGH THE AREA FRI NIGHT...WITH COLD ADVECTION FLOW AT H8 SHOWN USHERING IN TEMPERATURES AS LOW AS 4 TO 6 DEG C BY SUN. WITH DRY AIR IN PLACE BY THIS TIME...PRECIPITATION CHANCES WILL BE MINIMAL IN THE CYCLONIC FLOW ALOFT. WILL COUNT ON DEEPER MIXING AND PARTIAL SUNSHINE SUNSHINE TO ALLOW SAT HIGHS TO REACH AT LEAST THE LOW 70S AT MOST SITES...BUT WITH A POTENTIAL FOR THICKER CLOUD COVER AND COLDER TEMPERATURES ALOFT ARRIVING SUNDAY...TEMPERATURES SHOULD STRUGGLE TO CLIMB OUT OF THE 60S. THIS IS COOLER THAN GFS/MEX GUIDANCE IN THE 70S. TEMPERATURES SHOULD MODERATE MON AND TUE...BUT STILL REMAIN BELOW NORMAL...AS THE UPPER LOW SWEEPS NE OUT OF THE GREAT LAKES. ..SHEETS.. && .AVIATION... MAINLY MVFR CONDITIONS TO OVERSPREAD ALL TERMINALS BY DAYBREAK DUE TO AREAS OF SHOWERS AND STORMS. DBQ TERMINAL SHOULD RISE TO VFR MID DAY AS FRONT SLIDES SOUTH WITH CIGS 3-5 K AGL. MVFR TO IFR CIGS AND VSBYS EXPECTED TONIGHT WITH LOWEST CIGS AND VSBYS AT BRL AND MLI TERMINALS. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/SHEETS
Hazardous weather outlook, Aug 26, 4:45 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT WED AUG 26 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-270900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 445 AM CDT WED AUG 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING COLD FRONT WILL MOVE SOUTHEAST THROUGH THE OUTLOOK AREA BY LATE TONIGHT. EPISODES OF THUNDERSTORMS AND SHOWERS WILL DEVELOP ALONG AND BEHIND THIS BOUNDARY. THERE IS A RISK OF ADDITIONAL LOCALLY HEAVY RAIN AMOUNTS OF 1 TO 2 INCHES THAT COULD RESULT IN PONDING OF WATER IN LOW LYING LOCATIONS AND BRING RIVER WATER LEVELS TO BANKFULL WITH ISOLATED RIVER FLOODING. LOCATIONS ALONG AND ESPECIALLY SOUTH OF HIGHWAY 30 ARE MOST SUSCEPTIBLE FOR HEAVY RAINFALL. SOME STRONG STORMS MAY ALSO OCCUR THIS AFTERNOON ALONG THE IOWA-MISSOURI BORDER WITH GUSTY WINDS OVER 40 MPH THE PRIMARY RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THURSDAY...THURSDAY NIGHT AND FRIDAY. CONDITIONS WILL NOT BE FAVORABLE FOR STORMS TO BECOME SEVERE...HOWEVER SOME MAY PRODUCE LOCALLY HEAVY RAINFALL. LOCALIZED FLOODING WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT IN AREAS THAT BECOME SATURATED FROM SEVERAL HEAVY RAINFALL EVENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY LATE TODAY AND TONIGHT. ANY REPORTS OF STRONG WINDS OVER 40 MPH AND ANY HAIL WOULD BE APPRECIATED. NICHOLS/SHEETS
In the hours before
Local storm report, Aug 26, 8:23 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 AM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM HEAVY RAIN CEDAR RAPIDS 41.97N 91.67W
08/26/2009 M2.50 INCH LINN IA TRAINED SPOTTER
&&
LEGROLocal storm report, Aug 26, 8:27 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM HEAVY RAIN SHELLSBURG 42.09N 91.87W
08/26/2009 M4.20 INCH BENTON IA BROADCAST MEDIA
RELAYED BY KCRG.
&&
LEGROLocal storm report, Aug 26, 8:28 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 AM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM HEAVY RAIN HIAWATHA 42.05N 91.68W
08/26/2009 M3.70 INCH LINN IA BROADCAST MEDIA
RELAYED BY KCRG.
&&
LEGROLocal storm report, Aug 26, 8:29 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 AM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM HEAVY RAIN MARION 42.03N 91.59W
08/26/2009 M3.00 INCH LINN IA BROADCAST MEDIA
RELAYED BY KCRG.
&&
LEGROLocal storm report, Aug 26, 8:33 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 AM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM HEAVY RAIN SHELLSBURG 42.09N 91.87W
08/26/2009 E5.00 INCH BENTON IA TRAINED SPOTTER
AT LEAST 5 INCHES OF RAIN HAS FALLENL AS RAIN GUAGE ONLY
MEASURES UP TO 5 INCHES. STILL RAINING AT THE TIME OF
REPORT.
&&
LEGROLocal storm report, Aug 26, 8:36 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 AM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM HEAVY RAIN SHELLSBURG 42.09N 91.87W
08/26/2009 E5.00 INCH BENTON IA TRAINED SPOTTER
AT LEAST 5 INCHES OF RAIN HAS FALLEN AS RAIN GAUGE ONLY
MEASURES UP TO 5 INCHES. STILL RAINING AT THE TIME OF
REPORT.
&&
LEGROThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:27 AM CDT | Flash Flood Warning | DVN | Benton, Jones, Linn | 3 hr |
| Aug 26, 9:17 AM CDT | Flash Flood Warning | DVN | Keokuk, Washington | 6 hr |
| Aug 26, 9:38 AM CDT | Areal Flood Warning | DVN | Benton, Linn | 12 hr |
| Aug 26, 9:56 AM CDT | River Flood Warning | DVN | Clinton, Scott | 7 days |
| Aug 26, 10:14 AM CDT | Flash Flood Warning | DVN | Muscatine, Scott | 6 hr |
| Aug 26, 11:51 AM CDT | Flash Flood Warning | DVN | Clinton | 6 hr |
| Aug 26, 2:19 PM CDT | Special Weather Statement | DVN | Iowa, Johnson | 56 min |
Nearby
Flash Flood Watches in Iowa, 2009Flash Flood Watches in Illinois, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.